Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 24, NWS St. Louis, MO

February 28, 2017Madison County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Feb 28, 2017, 9:19 PM CST for Madison County, Missouri. It was in force for 17 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 28, 2017, 9:19 PM CST (03:19 UTC)
Expired
Feb 28, 2017, 9:36 PM CST
In force
17 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Madison County, MO

The radar

The Paducah radar (KPAH), 140 km from the middle of the area, began a volume at 03:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 28, 9:20 PM CSTTSTM WND DMGBuckhorn, MOTREES DOWN IN THE TOWN OF BUCKHORN. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 28, 9:04 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.3 hours before the alert went out and 314 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 341 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1117 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
931 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
341 m²/s²
0-3 km storm-relative helicity
315 m²/s²
Significant tornado parameter
2.3
Supercell composite
8.2

Open this sounding in Storm Lab

The text

As transmitted.

884 
WUUS53 KLSX 010319
SVRLSX
MOC123-010400-
/O.NEW.KLSX.SV.W.0024.170301T0319Z-170301T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
919 PM CST TUE FEB 28 2017

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Madison County in southeastern Missouri...

* Until 1000 PM CST.

* At 919 PM CST, a severe thunderstorm was located near Buckhorn,
  moving east at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Marquand and Buckhorn. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 400 AM CST for southeastern
Missouri.

LAT...LON 3732 9041 3744 9041 3752 9014 3731 9015
TIME...MOT...LOC 0319Z 247DEG 45KT 3738 9028 

HAIL...1.00IN
WIND...60MPH
 
$$

Kanofsky
1 follow-up statement
440 
WWUS53 KLSX 010336
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
936 PM CST TUE FEB 28 2017

MOC123-010346-
/O.CAN.KLSX.SV.W.0024.000000T0000Z-170301T0400Z/
Madison MO-
936 PM CST TUE FEB 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MADISON COUNTY IN
SOUTHEASTERN MISSOURI IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

A tornado watch remains in effect until 400 AM CST for southeastern
Missouri.

LAT...LON 3732 9041 3744 9041 3752 9014 3731 9015
TIME...MOT...LOC 0336Z 247DEG 45KT 3747 9002 

$$

Kanofsky

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 5:03 PM CST, 4 hours 16 minutes earlier.

Area forecast discussion, Feb 28, 5:03 PM CST, 4 hours 16 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
503 PM CST Tue Feb 28 2017

.SHORT TERM...  (Through Late Wednesday Afternoon)
Issued at 301 PM CST Tue Feb 28 2017

Cold front extends from a surface low over southeastern IA southwest
into the OK Panhandle.  A wind advisory is in effect across parts of
northeast and central MO and west central IL where very strong wind
gusts were occurring due to a tight surface pressure gradient and
momentum transfer to the surface underneath a strong southwest low
level jet.  Tornado watches have been issued for our forecast area
for the rest of the afternoon into the early evening hours.
Sufficient wind shear/instability exists for scattered supercells in
the warm sector capable of large hail, damaging winds and isolated
tornadoes late this afternoon and early this evening.  As an upper
level trough over the Plains approaches, the cold front will drop
southeastward through our forecast area tonight.  A greater coverage
of storms is expected along this front with the potential for more
severe storms late this evening and into the overnight hours.  The
primary threat with this second round of storms will be damaging
winds.  The threat of severe storms should end by early Wednesday
morning with lingering showers and a few storms across southeast MO
and southwest IL until late morning. Colder temperatures can be
expected tonight across northeast MO due to cold air advection
behind the cold front, then colder conditions for the entire area on
Wednesday with only a small diurnal rise in temperatures expected.
The sky should gradually clear out from southwest to northeast late
Tuesday morning and afternoon as a surface ridge builds
southeastward into our area behind the cold front, and as the upper
level trough begins to shift northeast of our area.

GKS

.LONG TERM...  (Wednesday Night through Next Tuesday)
Issued at 301 PM CST Tue Feb 28 2017

(Wednesday night - Next Monday night)

High pressure over the area begins to push east Wednesday night into
early Thursday morning ahead an approaching short wave trough. The
short wave trough will swing through NE MO/WC IL but will likely be
a dry passage. The dry weather will persist till late Sunday night
into Monday as another frontal boundary passes through the region
providing chances of showers and thunderstorms. The front departs
the area on Monday night and high pressure slides into the region
from the Northern Plains.

Temperatures will return to seasonal values on Thursday and Friday,
then once again go above seasonal norms for the reminder of the
forecast period.

Kelly

&&

.AVIATION...  (For the 00z TAFs through 00z Wednesday Evening)
Issued at 422 PM CST Tue Feb 28 2017

Cold front extending from a surface low over northwestern MO
southwest to the OK Panhandle will move southeastward through the
taf sites tonight. Scattered thunderstorms will continue to move
northeastward through our area early this evening, then a line of
thunderstorms associated with the front will move southeastward
through the taf sites late this evening and overnight. The
prevailing cloud ceiling will likely drop into the MVFR catagory
late tonight and early Wednesday morning just after fropa. South-
southwest surface wind will veer around to a west-northwesterly
direction after fropa late tonight and early Wednesday morning.
Surface winds will be strong and gusty on Wednesday due to a tight
surface pressure gradient. A strong southwest low level jet
tonight will lead to potential LLWS at the taf sites tonight,
although may leave it out of the tafs for now with plenty of
nocturnal mixing.

SPECIFICS FOR KSTL: Cold front extending from a surface low over
northwestern MO southwest to the OK Panhandle will move
southeastward through the STL area late tonight. Scattered
thunderstorms will continue to move northeastward through the STL
area early this evening, then a line of thunderstorms associated
with the front will move southeastward through the STL area around
08Z. The prevailing cloud ceiling will likely drop into the MVFR
catagory late tonight and early Wednesday morning just after
fropa. South-southwest surface wind will veer around to a west-
northwesterly direction by early Wednesday morning after fropa.
Surface winds will be strong and gusty on Wednesday due to a
tight surface pressure gradient. A strong southwest low level jet
tonight will lead to potential LLWS tonight, although may leave
it out of the STL taf for now with plenty of nocturnal mixing.

GKS

&&

.CLIMATE...
Record Temperatures For Tuesday 2/28

Record Highs    Record High Lows

STL 80/1972     STL 54/1895
COU 75/1972     COU 52/1895
UIN 68/1932     UIN 40/1987

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory until 6 PM CST this evening for Audrain MO-Boone
     MO-Callaway MO-Cole MO-Gasconade MO-Knox MO-Lewis MO-
     Lincoln MO-Marion MO-Moniteau MO-Monroe MO-Montgomery MO-
     Osage MO-Pike MO-Ralls MO-Shelby MO-Warren MO.

IL...Wind Advisory until 6 PM CST this evening for Adams IL-Brown IL-
     Pike IL.

&&

WFO LSX
Hazardous weather outlook, Feb 28, 3:33 PM CST, 5 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
333 PM CST Tue Feb 28 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
333 PM CST Tue Feb 28 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

Severe thunderstorms are likely across the region. The greatest
risk is across southeast and east-central Missouri northeastward
into southwest and central Illinois. Severe weather threats
include very large hail, damaging winds, and tornadoes. Several
strong, long track tornadoes are also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a heightened fire danger for much of the area north of
Interstate 70 on Thursday afternoon due to low relative humidity
values, dry fuels, and gusty westerly winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon and tonight.

TES

In the hours before

Local storm report, Feb 28, 8:31 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
831 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND GST     7 N HOLLIDAY            39.59N  92.13W
02/28/2017  M43 MPH          MONROE             MO   TRAINED SPOTTER

&&

EVENT NUMBER LSX1700180

BYRD
Local storm report, Feb 28, 8:39 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
839 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND GST     MONROE CITY             39.65N  91.73W
02/28/2017  M60 MPH          MONROE             MO   TRAINED SPOTTER

&&

EVENT NUMBER LSX1700181

WALSH
Local storm report, Feb 28, 8:50 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
850 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             HANNIBAL                39.71N  91.38W
02/28/2017  M1.00 INCH       MARION             MO   EMERGENCY MNGR

&&

EVENT NUMBER LSX1700184

WALSH
Local storm report, Feb 28, 8:56 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
856 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 PM     TSTM WND GST     QUINCY                  39.93N  91.39W
02/28/2017  M52 MPH          ADAMS              IL   TRAINED SPOTTER

            DOWNTOWN

&&

EVENT NUMBER LSX1700185

MILLER
Local storm report, Feb 28, 9:02 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
902 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 PM     HAIL             5 S SHELBINA            39.62N  92.04W
02/28/2017  M1.25 INCH       MONROE             MO   TRAINED SPOTTER

&&

EVENT NUMBER LSX1700186

WALSH
Local storm report, Feb 28, 9:06 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
906 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             PAYSON                  39.82N  91.24W
02/28/2017  M1.00 INCH       ADAMS              IL   TRAINED SPOTTER

&&

EVENT NUMBER LSX1700187

WALSH

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 6:14 PM CSTTornado WarningLSXReynolds30 min
Feb 28, 6:16 PM CSTSevere Thunderstorm WarningLSXIron, Reynolds44 min
Feb 28, 6:56 PM CSTTornado WarningLSXIron, Madison, Reynolds, Saint Francois34 min
Feb 28, 6:59 PM CSTSevere Thunderstorm WarningLSXIron, Madison, Sainte Genevieve, Saint Francois46 min
Feb 28, 7:30 PM CSTTornado WarningLSXMadison, Sainte Genevieve, Saint Francois19 min
Feb 28, 7:34 PM CSTSevere Thunderstorm WarningLSXSainte Genevieve, Saint Francois17 min
Feb 28, 7:57 PM CSTSevere Thunderstorm WarningLSXMarion, Monroe, Shelby48 min
Feb 28, 8:29 PM CSTSevere Thunderstorm WarningLSXMarion, Ralls33 min
Feb 28, 8:37 PM CSTTornado WarningLSXMarion, Ralls27 min
Feb 28, 9:23 PM CSTTornado WarningLSXMadison11 min
Feb 28, 11:04 PM CSTSevere Thunderstorm WarningLSXBoone, Moniteau41 min
Mar 1, 1:43 AM CSTSpecial Weather StatementLSXCrawford, Franklin, Washington47 min
Mar 1, 1:56 AM CSTSpecial Weather StatementLSXSaint Louis, City of Saint Louis34 min
Mar 1, 2:15 AM CSTSevere Thunderstorm WarningLSXSaint Louis, City of Saint Louis34 min
Mar 1, 2:17 AM CSTSpecial Weather StatementLSXIron, Sainte Genevieve, Saint Francois, Washington43 min
Mar 1, 3:11 AM CSTSevere Thunderstorm WarningLSXIron, Reynolds36 min
Mar 1, 3:37 AM CSTSpecial Weather StatementLSXMadison23 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.